Alert archive / Vermont / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 46, NWS Burlington, VT

July 6, 2007Rutland County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Jul 6, 2007, 11:48 AM EDT for Rutland County, Vermont. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 2007, 11:48 AM EDT (15:48 UTC)
Expired
Jul 6, 2007, 12:45 PM EDT
In force
57 min
Issued by
NWS Burlington, VT
Area
Counties, with a storm outline in the text

County Rutland County, VT

The radar

The Burlington radar (KCXX), 104 km from the middle of the area, began a volume at 15:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 3.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2007-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 825 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2007-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
825 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
664 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 10:20 AM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 6, 10:20 AM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1020 AM EDT FRI JUL 6 2007

.SYNOPSIS...
AN UNSETTLED WEATHER PATTERN REMAINS ACROSS THE NORTH COUNTRY...WITH
A TROUGH OF LOW PRESSURE TRACKING FROM NORTHWEST TO SOUTHEAST ACROSS
THE REGION ON FRIDAY. AFTER A BRIEF BREAK FROM PRECIPITATION CHANCES
LATE TONIGHT AND EARLY SATURDAY...AN APPROACHING WARM FRONT FROM THE
SOUTHWEST WILL YIELD THE NEXT EPISODE OF SHOWERS AND THUNDERSTORMS
SATURDAY AFTERNOON...WITH THE BOUNDARY STALLING NEAR THE CANADIAN
BORDER BY NOON SUNDAY. A FEW SHOWERS AND THUNDERSTORMS MAY PERSIST
NEAR THE FRONT ACROSS EXTREME NORTHERN VERMONT AND NEW YORK ON
SUNDAY...WHILE THE REMAINDER OF THE NORTH COUNTRY EXPERIENCES MUCH
WARMER TEMPERATURES SUNDAY WITH VALLEY HIGHS WELL INTO THE 80S.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED 1020 AM FRI

QUICK AND MINOR UPDATE TO THIS MORNING/S PACKAGE...MAINLY TO NUDGE
DAYTIME POPS UP SLIGHTLY. LATEST SYNOPTIC/SFC ANALYSIS SHOWING WEAK
SFC TROUGH IN PROCESS OF TRAVERSING AREA ATTM AS BROAD CYCLONIC FLOW
ALOFT CONTINUES ACROSS FA. BEST FOCUS OF LIFT SHOULD OCCUR ALONG AND
EAST OF TROUGH BNDRY FROM CHVLY EAST INTO ERN VT. ADDL ENERGY IN THE
FORM OF YET ANOTHER SFC TROUGH ACROSS THE OTTAWA VALLEY SHOULD ALSO
CONTINUE TO SLIDE SOUTHEAST DURING THIS AFTERNOON..AND MAY SPARK
ADDL LATE AFTERNOON CONVECTION ACROSS NRN NEW YORK. WHILE OVERALL
OMEGA FIELDS APPEAR QUITE WEAK...FEEL ENOUGH COOLING ALOFT ( -15C
AT 500 HPA) ALONG WITH WEAK CONVERGENCE ALONG SFC TROUGHS AND DECENT
LL INSTABILITY SHOULD BE ADEQUATE TO FIRE SCT TO NUMEROUS CONVECTIVE
ACTIVITY ACROSS THE REGION THIS AFTERNOON. OTW...INHERITED FCST IN
EXCELLENT SHAPE AND OTHER THAN REMOVAL OF COSMETIC MORNING FOG
REFERENCES NO OTHER CHGS NEEDED.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
UPDATED 300 AM FRI

CONVECTIVE ACTIVITY SHOULD DIMINISH RAPIDLY TONIGHT WITH DIURNAL
COOLING...AND AS MAIN QG FORCING SHIFTS EAST OF CWA. HAVE
INTRODUCED PATCHY FOG AFTER 04Z SAT FOR AREAS AWAY FROM THE
CHAMPLAIN AND ST. LAWRENCE VLYS. BUILDING 500MB HEIGHTS ACROSS THE
OHIO VALLEY DURING THE SHORT-TERM PERIOD WILL FORCE A STRENGTHENING
BAND OF NWLY 500MB FLOW FROM NORTH OF THE GREAT LAKES SEWD INTO NRN
NEW ENGLAND OVER THE WEEKEND. IN FACT...LATEST GFS/NAM INDICATE
50-70KTS OF FLOW AT 500MB ACROSS THE AREA AT TIMES THRU THE WEEKEND.
AN EMBEDDED SHORTWAVE TROUGH TRACKING INTO THE FORECAST AREA
SATURDAY AFTERNOON...COMBINED WITH APPROACHING WARM FRONT/STG 850MB
WAA FROM THE SW SHOULD YIELD NEXT EPISODE OF SHOWERS AND
THUNDERSTORMS SATURDAY AFTERNOON/EVENING. THE WARM FRONT LIFTS NWD
AND STALLS NEAR THE CANADIAN BORDER ON SUNDAY. BELIEVE BULK OF WARM
FRONTAL PRECIPITATION WILL BE CONFINED TO NORTHERN HALF OF FORECAST
AREA ON SUNDAY...WITH GREATEST POPS RIGHT ALONG THE CANADIAN BORDER.
MEANWHILE...850MB TEMPERATURES IN 00Z NAM WARM TO +18C OR SO BY
SUNDAY AFTERNOON. EXPECT TO SEE WIDESPREAD MID 80S IN THE LOWER
ELEVATIONS EXCEPT ALONG INTL BORDER OWING TO CLOUDS/-SHRA THERE.
LASTLY...STRONG SWLY GRADIENT FLOW AND STEEP NEAR SFC LAPSE RATES
SUGGEST GUSTY WINDS DURING THE DAYLIGHT HRS SUNDAY SOUTH OF WARM
FRONT. HAVE PLACED GUSTS TO 30 MPH IN APPROPRIATE GRIDS/ZONES.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
UPDATED 300 AM FRI

A COLD FRONTAL PASSAGE FROM NW-SE ON MONDAY WITH BRING NEXT THREAT
OF SCATTERED SHOWERS AND THUNDERSTORMS...ALONG WITH A SLIGHT COOL
DOWN...WITH HIGHS BACK INTO THE 70S ON MONDAY. GUIDANCE HAS COME
MORE IN LINE WITH STRONGER DRYING IN THE WAKE OF THIS FRONTAL
PASSAGE...WITH HIGH PRESSURE BUILDING EWD ACROSS THE AREA TUE-WED.
IF THIS TREND PERSISTS IN NEXT SUITE OF MODEL RUNS...IT MAY BE
NECESSARY TO LOWER POPS TUE-WED...A WELCOME DEPARTURE FROM THE
RECENT PATTERN OF FREQUENT BUT ILL-DEFINED TROUGH PASSAGES SEEMINGLY
EVERY 12-24 HRS SOME MODERATION IN SFC TEMPERATURES CAN ALSO BE
EXPECTED TUE-WED...WITH HIGHS AGAIN APPROACHING SEASONAL NORMALS.

NEXT FRONTAL SYSTEM BEGINS TO AFFECT THE NORTH COUNTRY BETWEEN
06-12Z THURSDAY PER 00Z GFS...AND WOULD BRING CHANCES FOR SHOWERS
THROUGH MUCH OF THURSDAY IF PRESENT INDICATIONS HOLD.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
UPDATED 735 AM FRI

FOR THE FIRST 24HRS...MAINLY MVFR COND...BUT DOWN TO LIFR/VLIFR AT
TIMES DUE TO CEILINGS BLW OVC010 AND VSBY IN FG 1SM OR LESS...THRU
13Z. THEN VFR COND AFT 13Z BKN040-050. THREAT OF POSSBL TRW IN THE
AFTERNOON/EARLY EVENING HRS MAY BRING COND DOWN TO MVFR AND IFR AT
TIMES DUE TO VSBY REDUCTION IN HEAVY RW AND FG. CEILINGS WILL DRIFT
BETWEEN SCT-BKN040-050...ESPECIALLY IN THE AFTERNOON...DOWN TO
BKN025-035 AT TIMES IN TRW. WINDS WILL START OFF LGT/VAR THRU
12Z-14Z...THEN BECM WNW 10-15KTS THRU 00Z THEN BECM LESS THAN 10KTS
TO NEAR LGT/VAR. AFT 00Z AS WINDS DIMINISH...FG WILL BE MORE
PREVALENT LWR VSBY DOWN TO MVFR/IFR.

HAVE PUT IN NIL AMD FOR MPV TAF DUE TO ASOS TRANSMISSION PROBLEM.

EXTENDED...12Z SATURDAY THRU TUESDAY
SAT THRU TUES...MVFR COND INTO EVENING HRS WITH CHANCE OF -RW/FG AND
                TRW IN THE AFTNOON/EVENING HRS. SOME IFR PSSBL AT
                KSLK/KMPV W/ FG AND LWR CEILINGS.

&&

.EQUIPMENT...
UPDATED 1020 AM FRI

OUTAGE CONTINUES AT KMPV ASOS ATTM. BTV TECHS ARE AWARE OF PROBLEM
AND WILL BE AT THE SITE SHORTLY. THANK YOU FOR YOUR PATIENCE.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...BANACOS
NEAR TERM...JMG
SHORT TERM...BANACOS
LONG TERM...BANACOS
AVIATION...JN
EQUIPMENT...JMG
Hazardous weather outlook, Jul 6, 4:47 AM EDT, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
447 AM EDT FRI JUL 6 2007

NYZ026>031-034-035-087-VTZ001>012-016>019-070900-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
447 AM EDT FRI JUL 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT

THERE IS THE CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND INTO THE
EVENING. SOME OF THESE STORMS MAY CONTAIN GUSTY WINDS AND SMALL
HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 6, 10:53 AM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1053 AM EDT FRI JUL 6 2007

NYZ034-035-VTZ009-011-019-061600-
WESTERN ADDISON-EASTERN RUTLAND-WESTERN RUTLAND-EASTERN ESSEX-WESTERN
ESSEX-
INCLUDING...BRANDON AND RUTLAND
1053 AM EDT FRI JUL 6 2007

AT 1048 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS OVER PARADOX...MOVING SOUTHEAST AT 30 MPH.

THE THUNDERSTORMS WILL BE NEAR SHOREHAM BY 1110 AM...NEAR ORWELL BY
1120 AM...NEAR HUBBARDTON...SUDBURY BY 1130 AM...NEAR PITTSFORD...
EAST HUBBARDTON BY 1140 AM...NEAR MENDON AND PROCTOR BY 1150 AM.

THESE THUNDERSTORMS ARE PRODUCING FREQUENT DEADLY LIGHTNING. SEEK
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

SMALL HAIL AND WIND GUSTS OF 35 MPH OR HIGHER MAY ALSO ACCOMPANY
THESE THUNDERSTORMS.

LAHIFF
Local storm report, Jul 6, 11:23 AM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1123 AM EDT FRI JUL 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1112 AM     HAIL             WALDEN                  44.45N 72.22W
07/06/2007  E0.50 INCH       CALEDONIA          VT   TRAINED SPOTTER

            HALF INCH HAIL FELL FOR ABOUT FOUR MINUTES.

&&

JAN

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 11:27 AM EDTSevere Thunderstorm WarningBTVAddison63 min
Jul 6, 2:48 PM EDTSevere Thunderstorm WarningBTVSt. Lawrence57 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.